Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 245, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 18, 2022, 3:16 PM CDT for Redwood County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2022, 3:16 PM CDT (20:16 UTC)
- Expired
- Aug 18, 2022, 4:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Redwood County, MN
The radar
The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 540 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
124
WUUS53 KMPX 182016
SVRMPX
MNC127-182100-
/O.NEW.KMPX.SV.W.0245.220818T2016Z-220818T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
316 PM CDT Thu Aug 18 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
West central Redwood County in southwestern Minnesota...
* Until 400 PM CDT.
* At 315 PM CDT, a severe thunderstorm was located 8 miles east of
Marshall, slowly moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
west central Redwood County, including the following locations...
Seaforth, Vesta, Lucan and Milroy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in the Twin Cities.
&&
LAT...LON 4455 9558 4455 9528 4439 9527 4439 9559
4454 9560
TIME...MOT...LOC 2015Z 266DEG 18KT 4448 9562
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PEM2 follow-up statements
954
WWUS53 KMPX 182040
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
340 PM CDT Thu Aug 18 2022
MNC127-182100-
/O.CON.KMPX.SV.W.0245.000000T0000Z-220818T2100Z/
Redwood MN-
340 PM CDT Thu Aug 18 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR WEST CENTRAL REDWOOD COUNTY...
At 340 PM CDT, a severe thunderstorm was located 9 miles south of
Echo, or 16 miles west of Redwood Falls, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Vesta, Milroy, Lucan and Seaforth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Twin Cities.
&&
LAT...LON 4455 9558 4455 9528 4439 9527 4439 9559
4454 9560
TIME...MOT...LOC 2040Z 266DEG 16KT 4448 9543
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PEM362
WWUS53 KMPX 182107
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
407 PM CDT Thu Aug 18 2022
MNC127-182116-
/O.EXP.KMPX.SV.W.0245.000000T0000Z-220818T2100Z/
Redwood MN-
407 PM CDT Thu Aug 18 2022
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL REDWOOD COUNTY
HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire. However heavy
rain is still possible with this thunderstorm.
LAT...LON 4455 9558 4455 9528 4439 9527 4439 9559
4454 9560
TIME...MOT...LOC 2106Z 270DEG 18KT 4449 9525
$$
PEMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:06 PM CDT, 10 minutes earlier.
Area forecast discussion, Aug 18, 3:06 PM CDT, 10 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 306 PM CDT Thu Aug 18 2022 .DISCUSSION...(This evening through Thursday) Issued at 238 PM CDT Thu Aug 18 2022 KEY MESSAGES: - Localized heavy rainfall and minor flooding tonight through Friday. - A few strong thunderstorms are possible tonight. Thunderstorms have become more widespread today with strong forcing aloft arriving as a shortwave drops out of the Canadian prairies. This shortwave deepens into a closed low overnight and sits over the region through Saturday, which will generate multiple rounds of scattered showers and thunderstorms. The most robust thunderstorms and best chance for heavy rain comes this afternoon through the overnight hours with MLCAPE values of 1000-1500 J/kg across the region. Deep shear remains weak, with values only around 20-30 kts, but this should be sufficient for a few strong thunderstorms capable of producing small hail and brief gusty winds. Localized heavy rain appears to be the main threat with thunderstorms this afternoon and tonight, as slow storm motion vectors coupled with precipitable water values near 1.5" result in rainfall rates approaching 2" per hour. Dry antecedent moisture conditions and fairly scattered thunderstorms should prevent any widespread flooding impacts, but localized flooding is possible tonight - primarily in urban areas that may see several hours of thunderstorms. A lull in the showers and thunderstorms is expected late tonight through Friday morning as the center of the circulation aloft sits directly over the region, and thus little vorticity advection exists for upward motion. Scattered showers and thunderstorms will redevelop during the afternoon as vorticity advection increases aloft, and surface heating leads to a few hundred J/kg of CAPE developing. The thunderstorms Friday afternoon will likely be weaker than the ones today, along with less of a chance for heavy rain. Precipitation will wane overnight Friday into Saturday as the upper level low finally begins to move east of the area. isolated showers are possible through saturday afternoon across eastern Minnesota and western Wisconsin as weak cyclonic flow aloft lingers over the Upper Mississippi valley. Weak surface high pressure develops over the region in the wake of this weekend's system, leading to mostly dry conditions Sunday through midweek. Cool temperatures are expected this weekend with widespread cloud cover and precipitation keeping daytime high temperatures in the upper 60s to mid 70s. Temperatures slightly warm Sunday through midweek, but will remain seasonable with daytime highs near 80 && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1238 PM CDT Thu Aug 18 2022 Active weather will continue through the afternoon and evening hours with slow moving showers and storms expected to blossom over the next couple of hours. A few of these storms could be strong to severe but isolated in nature. Showery activity will begin to wane overnight leaving some low ceilings across the region. Look for ceilings around MVFR/IFR. Winds should remain less than 10 kts with the exception of storms passing over a terminal. Another dose of showers and thunderstorms is on tap for tomorrow as well. KMSP...SHowers and thunderstorms are still expected to breach the terminal this afternoon and linger for a couple of hours. The main line of storms are expected to push east after 02Z with some residual showers in the area. Ceilings will lower to IFR through the overnight period and may have some visibility reductions due to drizzle. Another round of showers and storms is possible tomorrow afternoon. /OUTLOOK FOR KMSP/ Fri...Periods of -SHRA/-TSRA/MVFR. Wind S 5-10 kts. Sat...VFR. -SHRA likely. Chc -TSRA/MVFR. Wind NE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...ETA AVIATION...Britt
Hazardous weather outlook, Aug 18, 2:31 PM CDT, 45 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 231 PM CDT Thu Aug 18 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 191945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 231 PM CDT Thu Aug 18 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Scattered showers and thunderstorms will lead to localized heavy rainfall tonight. Minor flooding is possible where thunderstorms sit over the same area for several hours, especially in urban areas. Small hail and gusty winds are also possible with the strongest thunderstorms .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered showers and thunderstorms continue Friday and into Saturday. Localized heavy rainfall and minor flooding is possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
In the hours before
Special weather statement, Aug 18, 2:14 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
214 PM CDT Thu Aug 18 2022
MNZ064-181945-
Yellow Medicine MN-
214 PM CDT Thu Aug 18 2022
...A strong thunderstorm will impact portions of through 245 PM
CDT...
At 213 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Lake Cochrane Rec Area, or 15 miles southeast of
Clear Lake, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of western Yellow
Medicine County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4467 9643 4463 9624 4463 9645 4466 9645
TIME...MOT...LOC 1913Z 312DEG 9KT 4462 9641
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JLTThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:24 PM CDT | Special Weather Statement | MPX | Isanti | 111 min |
| Aug 18, 2:14 PM CDT | Special Weather Statement | MPX | Lincoln | 31 min |
| Aug 18, 4:06 PM CDT | Special Weather Statement | MPX | Redwood | 39 min |
| Aug 18, 4:45 PM CDT | Special Weather Statement | MPX | Brown | 45 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.